Applied Mathematics & Optimization

, Volume 78, Issue 1, pp 1–23 | Cite as

Nonlinear Elliptic Inclusions with Unilateral Constraint and Dependence on the Gradient

  • Nikolaos S. Papageorgiou
  • Vicenţiu D. Rădulescu
  • Dušan D. Repovš


We consider a nonlinear Neumann elliptic inclusion with a source (reaction term) consisting of a convex subdifferential plus a multivalued term depending on the gradient. The convex subdifferential incorporates in our framework problems with unilateral constraints (variational inequalities). Using topological methods and the Moreau-Yosida approximations of the subdifferential term, we establish the existence of a smooth solution.


Convex subdifferential Moreau-Yosida approximation Elliptic differential inclusion Morse iteration technique Pseudomonotone map Variational inequality 

Mathematics Subject Classification

35J60 35K85 



V. Rădulescu was supported by a grant of the Romanian National Authority for Scientific Research and Innovation, CNCS-UEFISCDI, Project Number PN-II-PT-PCCA-2013-4-0614. D. Repovš was supported by the Slovenian Research Agency Grants P1-0292-0101, J1-6721-0101, J1-7025-0101 and J1-5435-0101.


  1. 1.
    Amann, H., Crandall, M.: On some existence theorems for semi-linear elliptic equations. Indiana Univ. Math. J. 27, 779–790 (1978)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Arcoya, D., Carmona, J., Martinez Aparicio, P.J.: Elliptic obstacle problems with natural growth on the gradient and singular nonlinear terms. Adv. Nonlinear Stud. 7, 299–318 (2007)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bader, R.: A topological fixed-point index theory for evolution inclusions. Z. Anal. Anwend. 20, 3–15 (2001)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Clarke, F.: Optimization and Nonsmooth Analysis. Wiley, New York (1983)MATHGoogle Scholar
  5. 5.
    de Figueiredo, D., Girardi, M., Matzeu, M.: Semilinear singular elliptic equations with dependence on the gradient via mountain pass techniques. Differ. Integral Equ. 17, 119–126 (2004)MATHGoogle Scholar
  6. 6.
    Gasinski, L., Papageorgiou, N.S.: Nonlinear Analysis. Chapman & Hall/CRC, Boca Raton, FL (2006)MATHGoogle Scholar
  7. 7.
    Gasinski, L., Papageorgiou, N.S.: Exercises in Analysis: Part 1. Springer, New York (2014)MATHGoogle Scholar
  8. 8.
    Girardi, M., Matzeu, M.: Positive and negative solutions of a quasilinear elliptic equation by a mountain pass method and truncature techniques. Nonlinear Anal. 59, 199–210 (2004)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Hartman, P.: Ordinary Differential Equations. Wiley, New York (1964)MATHGoogle Scholar
  10. 10.
    Hu, S., Papageorgiou, N.S.: Handbook of Multivalued Analysis. Part II: Applications. Kluwer, Dordrecht (2000)CrossRefMATHGoogle Scholar
  11. 11.
    Knobloch, W.: On the existence of periodic solutions for second order vector differential equations. J. Differ. Equ. 9, 67–85 (1971)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Lieberman, G.: Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. 12, 1203–1219 (1988)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Loc, N.H., Schmitt, K.: Bernstein-Nagumo conditions and solutions to nonlinear differential inequalities. Nonlinear Anal. 75, 4664–4671 (2012)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Marcus, M., Mizel, V.: Absolute continuity on tracks and mappings of Sobolev spaces. Arch. Ration. Mech. Anal. 45, 294–320 (1972)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Matzeu, M., Servadei, R.: Semilinear elliptic variational inequalities with dependence on the gradient via mountain pass techniques. Nonlinear Anal. 72, 4347–4359 (2010)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Mawhin, J.: Boundary value problems for nonlinear second order differential equations. J. Differ. Equ. 16, 257–269 (1974)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Mokrane, A., Murat, F.: The Lewy-Stampacchia inequality for the obstacle problem with quadratic growth in the gradient. Ann. Mat. Pura. Appl. 184, 347–360 (2005)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Panagiotopoulos, P.D.: Hemivariational Inequalities and Applications in Mechanics and Engineering. Springer-Verlag, New York (1993)CrossRefMATHGoogle Scholar
  19. 19.
    Papageorgiou, N.S., Kyritsi, S.: Handbook of Applied Analysis. Springer, New York (2009)MATHGoogle Scholar
  20. 20.
    Pohozaev, S.I.: Equations of the type \(\Delta u = f(x, u, Du)\) (Russian). Mat. Sb. (NS) 113(155), 321–338 (1980)MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  • Nikolaos S. Papageorgiou
    • 1
  • Vicenţiu D. Rădulescu
    • 2
    • 3
  • Dušan D. Repovš
    • 4
  1. 1.Department of MathematicsNational Technical UniversityAthensGreece
  2. 2.Department of Mathematics, Faculty of SciencesKing Abdulaziz UniversityJeddahSaudi Arabia
  3. 3.Department of MathematicsUniversity of CraiovaCraiovaRomania
  4. 4.Faculty of Education and Faculty of Mathematics and PhysicsUniversity of LjubljanaLjubljanaSlovenia

Personalised recommendations